Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 22, 2017, 7:58 PM EDT for Carroll County, Coos County, Grafton County, New Hampshire; Franklin County, Oxford County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2017, 7:58 PM EDT (23:58 UTC)
- Expired
- Aug 22, 2017, 8:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, ME, Oxford County, ME, Carroll County, NH, Coos County, NH, Grafton County, NH
The radar
The Portland,ME radar (KGYX), 111 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:55 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 12.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
462
WUUS51 KGYX 222358
SVRGYX
MEC007-017-NHC003-007-009-230045-
/O.NEW.KGYX.SV.W.0071.170822T2358Z-170823T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
758 PM EDT TUE AUG 22 2017
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Northwestern Oxford County in western Maine...
Southwestern Franklin County in western Maine...
Coos County in northern New Hampshire...
Northeastern Grafton County in northern New Hampshire...
Northeastern Carroll County in northern New Hampshire...
* Until 845 PM EDT
* At 758 PM EDT, severe thunderstorms were located along a line
extending from near Stratford to 8 miles east of Lancaster to near
Lincoln, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
* Locations impacted include...
Berlin, Lancaster, Bethel, Bethlehem, Lincoln, Rangeley, Rumford,
Franconia, Andover, Errol, Grafton, Weld, Stratford, Pinkham Notch,
Mount Washington, Dixville, Woodstock, Carroll, Gorham and
Jefferson.
This includes Interstate 93 between mile markers 103 and 116.
This also includes...
Crawford Notch State Park, Franconia Notch, Umbagog Lake State
Park, Kilkenny Ridge Trail, and Cannon Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4443 7154 4456 7160 4459 7154 4475 7163
4507 7069 4470 7051 4421 7100 4400 7197
TIME...MOT...LOC 2358Z 249DEG 42KT 4469 7153 4446 7141 4409 7177
HAIL...0.75IN
WIND...60MPH
$$
ekster1 follow-up statement
097
WWUS51 KGYX 230035
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
835 PM EDT TUE AUG 22 2017
MEC007-017-230044-
/O.CAN.KGYX.SV.W.0071.000000T0000Z-170823T0045Z/
Oxford ME-Franklin ME-
835 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OXFORD AND
SOUTHWESTERN FRANKLIN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
northern New Hampshire.
LAT...LON 4412 7143 4428 7150 4440 7119 4419 7110
TIME...MOT...LOC 0034Z 252DEG 26KT 4422 7137
$$
NHC003-007-009-230045-
/O.CON.KGYX.SV.W.0071.000000T0000Z-170823T0045Z/
Coos NH-Grafton NH-Carroll NH-
835 PM EDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN COOS...NORTHEASTERN GRAFTON AND NORTH CENTRAL
CARROLL COUNTIES...
At 834 PM EDT, a severe thunderstorm was located near Mount
Washington, or 16 miles east of Bethlehem, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
Locations impacted include...
Bethlehem, Pinkham Notch, Mount Washington, Carroll, Gorham, Jackson,
Hart's Location, Randolph and Livermore.
This also includes...
Crawford Notch State Park, Mount Jefferson, Mount Madison, Mount
Eisenhower, and Wildcat Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4412 7143 4428 7150 4440 7119 4419 7110
TIME...MOT...LOC 0034Z 252DEG 26KT 4422 7137
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:12 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 22, 4:12 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Gray ME
412 PM EDT Tue Aug 22 2017
.SYNOPSIS...
A strong cold front will sweep east across the region tonight
and early Wednesday accompanied by showers and thunderstorms.
High pressure and drier air follows the front late Wednesday
through the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
408 PM...Line of convection over eastern New York continues to
march eastward into western New England on NWS Doppler mosaic.
This activity will reach the Connecticut Valley between 6 and 8
PM then weaken as it moves eastward with loss of daytime heating
and a more stable airmass. The primary concern will be wind damage
within bowing segments of the line this evening. SPC has issued
severe thunderstorm watch #463 until midnight for much of
Western New Hampshire and extreme Northwest Maine until
midnight.
Prev disc...
At 18z...a 995 millibar low was over northern Quebec with a
trailing cold front through the lower Great Lakes. A shortwave
impulse was evident on GOES water vapor over the upper Great
Lakes. A broken line of convection was taking shape on NWS
Doppler radar mosaic from the Ottawa Valley southward through
upstate New York and northwest Pennsylvania in response to
strong heating and strengthening wind field ahead of shortwave
impulse and strong surface cold front. For this afternoon...a
few scattered storms may develop ahead of the line across
western and northern New Hampshire and along the international
border of Maine with gusty winds and small hail. Otherwise...the
line of convection over upstate New York will race eastward and
reach the Connecticut Valley towards dusk and western Maine by
late evening. The line should weaken as it moves east into
forecast area and we lose daytime heating. The primary threat
with this line should be damaging wind gusts. The activity will
sweep east and offshore in the predawn hours along with the
surface cold front. Lows tonight will be in the 60s to around 70
along the coastal plain and in the lower 60s elsewhere.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Clearing Wednesday behind the front as drier and cooler air
filters into the area. There could be a morning shower across
the higher terrain before the drier air takes hold. It'll be a
warm and noticeably less humid day with highs in the 70s to
around 80. For Wednesday night...a few lingering upslope clouds
across the higher terrain otherwise mostly clear and seasonably
cool with some patchy late night valley fog. Lows in the
50s...with mid and upper 40s across the mountains.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Rather benign weather is expected during the extended period.
Mean troughing will be the rule, but with little moisture to
work with, we expect the bulk of the period to be dry.
Temperatures are expected to be around normal, with perhaps a
few chilly nights in the interior. The weekend into early next
week is shaping up to be nice as ridging builds at all levels.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Short term /through Wednesday Night/...Conditions lowering to
MVFR and locally IFR in developing late afternoon and evening
thunderstorms. Some of the storms could be severe with strong
wind gusts and possible hail. The thunderstorms will weaken
later in the evening but scattered showers with MVFR conditions
will continue until the passage of the cold front by Wednesday
morning. Marine stratus and fog may move onshore this evening
vcnty of KRKD and result in LIFR conditions for much of
tonight. Conditions will improve to VFR throughout following the
frontal passage on Wednesday.
Long Term...VFR conditions are expected to prevail Thursday
through the weekend other than some early morning valley fog.
&&
.MARINE...
Short Term /through Wednesday Night/...Winds and seas will
increase into tonight ahead of an approaching cold front. SCA
conditions will develop by evening and continue overnight and
into Wednesday. The cold front will cross the waters early
Wednesday allowing a gradually wind shift to the west helping
knock down the seas by later in the day.
Long Term...Small craft conditions are not expected Thursday
through the weekend.
&&
.TIDES/COASTAL FLOODING...
We're in the period of high astronomical tides for the month of
August. The remaining high tide of potential concern
(referencing Portland Harbor where flood stage is 12.0 ft MLLW)
is:
1231 AM Wednesday. 11.1 ft MLLW
Tonight's high tide (1231 AM Wednesday) could see some
splashover and minor beach erosion as onshore flow and seas
increase ahead of an approaching cold front. Have issued a
coastal flood statement for tonight's high tide.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 8 PM this evening to 8 AM EDT
Wednesday for ANZ151-153.
Small Craft Advisory until 8 AM EDT Wednesday for ANZ150-152-
154.
&&
SYNOPSIS...
NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Ekster
AVIATION...Schwibs
MARINE...Ekster/Schwibs
TIDES/COASTAL FLOODING...SchwibsHazardous weather outlook, Aug 22, 4:07 PM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 407 PM EDT Tue Aug 22 2017 MEZ023>028-NHZ014-232015- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 407 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will cross much of New England this evening and overnight tonight. A few strong to severe thunderstorms will be possible with damaging winds being the primary threat. Onshore flow will result in the potential for splashover during the 1230 AM high tide Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ009-014-018>022-NHZ010-013-232015- Central Somerset-Southern Somerset-Interior York-Interior Cumberland- Androscoggin-Kennebec-Interior Waldo-Strafford-Interior Rockingham- 407 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected this evening through the overnight hours. There is the potential for severe thunderstorms... with damaging wind being the primary threat. Storms are expected to reach the Connecticut valley of western NH around 6-8pm and then move east into Maine while gradually weakening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007-008-012-013-NHZ001>009-011-012-015-232015- Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Cheshire-Eastern Hillsborough-Western And Central Hillsborough- 407 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms are expected this evening through the overnight hours. There is the potential for severe thunderstorms... with damaging wind being the primary threat. Storms are expected to reach the Connecticut valley of western NH around 6-8pm and then move east while gradually weakening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-232015- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 407 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Some thunderstorms may reach the waters this evening and overnight tonight with a few strong storms possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 22, 6:35 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Gray ME
635 PM EDT TUE AUG 22 2017
MEZ012-222300-
Southern Oxford-
635 PM EDT TUE AUG 22 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL OXFORD COUNTY...
At 635 PM EDT, a strong thunderstorm was located 8 miles southwest of
Bethel, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bethel, Rumford, Waterford, Lovell, Greenwood, Hanover, Gilead, West
Paris, Woodstock, Stoneham, Mason, Batchelders Grant, Milton, Albany,
Stowe and Norway.
This also includes...
Speckled Mountain, Evans Notch, Caribou Mountain, and Albany
Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4419 7092 4425 7099 4436 7100 4452 7068
4432 7047
TIME...MOT...LOC 2235Z 243DEG 32KT 4431 7090The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:47 PM EDT | Coastal Flood Statement | GYX | Rockingham | 10 hr |
| Aug 22, 7:03 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 57 min |
| Aug 22, 6:35 PM EDT | Special Weather Statement | GYX | Oxford | 25 min |
| Aug 22, 6:46 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 44 min |
| Aug 22, 7:30 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Franklin, Kennebec, Oxford | 45 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2017Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.